Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 148, NWS Austin/San Antonio, TX

October 15, 20134 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 15, 2013, 7:28 PM CDT for 4 counties in Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2013, 7:28 PM CDT (00:28 UTC)
Expired
Oct 15, 2013, 8:15 PM CDT
In force
47 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Kinney County, TX, Maverick County, TX, Uvalde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 17 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 0.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2013-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2013-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1460 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WUUS54 KEWX 160028
SVREWX
TXC271-323-463-507-160115-
/O.NEW.KEWX.SV.W.0148.131016T0028Z-131016T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
728 PM CDT TUE OCT 15 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KINNEY COUNTY...
  NORTHEASTERN MAVERICK COUNTY...
  SOUTHWESTERN UVALDE COUNTY...
  NORTHWESTERN ZAVALA COUNTY...

* UNTIL 815 PM CDT.

* AT 724 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
  MPH. THIS STORM WAS LOCATED NEAR ANACACHO...OR 9 MILES EAST OF     
  SPOFFORD...AND MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE DABNEY...CLINE AND BLEWETT.

LAT...LON 2931 9993 2895 10003 2910 10041 2934 10034
TIME...MOT...LOC 0027Z 276DEG 20KT 2919 10025

$$
2 follow-up statements
541 
WWUS54 KEWX 160051
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
751 PM CDT TUE OCT 15 2013

TXC271-323-463-507-160115-
/O.CON.KEWX.SV.W.0148.000000T0000Z-131016T0115Z/
KINNEY TX-UVALDE TX-MAVERICK TX-ZAVALA TX-
751 PM CDT TUE OCT 15 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN ZAVALA...NORTHERN MAVERICK...SOUTHWESTERN UVALDE AND
SOUTHEASTERN KINNEY COUNTIES...

AT 748 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 
MPH. THIS STORM WAS LOCATED NEAR DABNEY...OR 18 MILES EAST OF 
SPOFFORD...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE BLEWETT.

LAT...LON 2909 10029 2932 10027 2931 9993 2895 10003
TIME...MOT...LOC 0052Z 276DEG 20KT 2917 10009

$$
701 
WWUS54 KEWX 160059
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
759 PM CDT TUE OCT 15 2013

TXC271-323-463-507-160109-
/O.CAN.KEWX.SV.W.0148.000000T0000Z-131016T0115Z/
KINNEY TX-UVALDE TX-MAVERICK TX-ZAVALA TX-
759 PM CDT TUE OCT 15 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ZAVALA...EXTREME
NORTHERN MAVERICK...SOUTHWESTERN UVALDE AND SOUTHEASTERN KINNEY
COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER PRODUCING SEVERE WINDS. 

LAT...LON 2909 10029 2932 10027 2931 9993 2895 10003
TIME...MOT...LOC 0059Z 276DEG 20KT 2916 10005

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 7:02 PM CDT, 26 minutes earlier.

Area forecast discussion, Oct 15, 7:02 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
702 PM CDT TUE OCT 15 2013

.UPDATE...
ADJUSTED GRIDS TO FOCUS HIGHEST POPS OUT WEST FOR THE EARLY
EVENING AND THEN SPREADING EASTWARD LATER THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 630 PM CDT TUE OCT 15 2013/

AVIATION...
SFC FRONT HAS ARRIVED IN THE HILL COUNTRY AND WILL REACH AREA TAF
SITES BEFORE 02Z. SHRA WILL PREDOMINATE BEHIND THE FRONT...WITH
OCCASIONAL TSRA DURING THE LATER TAF PERIODS. CIGS WILL LOWER TO
MVFR WITH THE PASSAGE OF THE FRONT...THEN WORSENING TO IFR A FEW
HOURS AFTERWARDS. CIGS AND VSBYS MAY DROP TO NEAR LIFR OVERNIGHT
AND THROUGH THE EARLY MORNING HOURS...BUT HAVE LEFT EXPLICIT MENTION
OUT OF THE 00Z TAFS DUE TO UNCERTAINTY. SUB-VFR CIGS AND WIDESPREAD
-SHRA/SHRA IS EXPECTED TO CONTINUE THROUGH MUCH OF WEDNESDAY WITH
A GRADUAL IMPROVEMENT DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS.

PREV DISCUSSION... /ISSUED 308 PM CDT TUE OCT 15 2013/

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
FLASH FLOOD WATCH WELL WARRANTED LATE THIS AFTERNOON THROUGH TONIGHT.
NEW 12Z GFS MODEL OUTPUT SHOW COLD FRONT MOVING INTO THE REGION
BY LATE AFTERNOON WITH DEVELOPING SHOWERS AND THUNDERSTORMS ALONG
AND BEHIND THE FRONT. AS THE EVENING PROGRESSES...THE NEW FOCUS
WILL LIKELY BE ALONG THE 850 MILLIBAR FRONT DRAPED OVER OUR
NORTHERN CWA BY MIDNIGHT. THIS NEW FOCUSING BOUNDARY COUPLED WITH
A BROAD ENTRANCE REGION TO THE UPPER LEVEL JET TRAVERSING
NORTHEAST OVER THE 850 FRONTAL ZONE WILL LIKELY PRODUCE ADDITIONAL
HEAVY RAINS AND RESULTANT FLASH FLOODING AS SEVERAL UPPER LEVEL
DISTURBANCES PUSH EAST. THIS SYNOPTIC PATTERN RESEMBLES A MADDOX
FRONTAL EVENT..FLASH FLOOD MODEL...THAT RESEARCH HAS SHOWN PRODUCE
HEAVY RAINS AND FLASH FLOODING. THE MAIN THREAT AREAS CONTINUE OVER
THE WESTERN RIO GRANDE PLAINS AND SOUTHERN EDWARDS PLATEAU EASTWARD
THROUGH THE HILL COUNTRY TO THE NORTHEAST CORRIDOR LATE THIS EVENING
THROUGH 12Z WEDNESDAY MORNING. TRAINING OF INDIVIDUAL CONVECTIVE
CELLS ALONG AND BEHIND THE ELEVATED FRONTAL BOUNDARY ARE LIKELY TO
PRODUCE SOME FLASH FLOODING. RAIN AMOUNTS AREA-WIDE WILL AVERAGE
1-2 INCHES WITH LOCALLY HIGHER AMOUNTS OF 3 TO 5 INCHES POSSIBLE. LOWS
TOMORROW MORNING WILL REFLECT FRONTAL PASSAGE AND THE RAIN-COOLED
AIR-MASS WITH LOW TO MID 50S HILL COUNTRY TO THE LOW AND MID 60S OVER
THE REMAINDER OF THE AREA. TOMORROW...THE COOL RIDGE WILL BUILD
SOUTH BUT CONTINUED WEAK UPPER LEVEL DISTURBANCES AND SHALLOW GULF
OVERRUNNING WILL PRODUCE LIGHT TO MODERATE SHOWERS. HIGHS TOMORROW
AFTERNOON WILL RANGE FROM THE 50S HILLS TO THE LOW 70S EXTREME
SOUTHERN TIER...SOME 20 DEGREES BELOW SEASONAL NORMS OVER MUCH OF
THE AREA. LIGHT RAIN OR SHOWERS WILL GRADUALLY TAPER OFF FROM THE
WEST AND NORTH TOMORROW NIGHT INTO THURSDAY.

LONG TERM (THURSDAY THROUGH TUESDAY)...
LOWS WILL COOL INTO THE 40S HILLS WHILE HIGHS THURSDAY WARM INTO
THE 70S AREA-WIDE. LOW LEVEL SOUTHERLY FLOW AND LOW CLOUDS WILL
RETURN FRIDAY IN ADVANCE OF THE NEXT SHORT WAVE TROUGH WITH MOIST
GULF OVERRUNNING SHOWERS OVER ALL BUT FAR WESTERN PORTIONS.
ANOTHER COLD FRONT WILL ARRIVE FRIDAY EVENING WITH AT LEAST A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA. LIGHT
RAIN OR SPRINKLES WILL CONTINUE INTO SATURDAY OVER ALL BUT FAR
WESTERN PORTIONS AS GULF OVERRUN CONTINUES. DRY SURFACE RIDGING
WILL BUILD IN SATURDAY NIGHT AND SUNDAY WITH PARTLY CLOUDY AND
WARMER TEMPERATURES ON SUNDAY. THE DRIER RIDGE PATTERN WILL ANCHOR
OVER MUCH OF THE REGION THROUGH MONDAY. GFS MODEL BRINGS ANOTHER
UPPER TROUGH IN THE SUBTROPICAL JET WITH INCREASING GULF AND UPPER
PACIFIC MOISTURE TOWARDS THE MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              56  59  54  74  56 /  80  60  30  10  20
AUSTIN BERGSTROM INTL AIRPORT  58  62  50  73  55 /  80  60  30  10  20
NEW BRAUNFELS MUNI AIRPORT     59  63  50  74  57 /  70  60  30  20  30
BURNET MUNI AIRPORT            52  56  49  72  54 / 100  70  20  -   10
DEL RIO INTL AIRPORT           61  64  55  74  62 /  80  50  10  -   10
GEORGETOWN MUNI AIRPORT        54  57  48  73  55 /  90  70  20  10  10
HONDO MUNI AIRPORT             61  65  53  73  59 /  80  60  30  10  30
SAN MARCOS MUNI AIRPORT        58  62  50  74  56 /  80  60  30  10  20
LA GRANGE - FAYETTE REGIONAL   60  65  57  72  57 /  70  60  30  10  30
SAN ANTONIO INTL AIRPORT       60  64  53  73  59 /  70  60  30  20  30
STINSON MUNI AIRPORT           61  66  55  73  60 /  70  50  30  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

MESOSCALE/AVIATION...25
SYNOPTIC/GRIDS...01
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Oct 15, 2:52 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
252 PM CDT TUE OCT 15 2013

TXZ171>173-183>194-202>209-217>225-228-162000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
252 PM CDT TUE OCT 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT AND MOIST GULF AIR WILL PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE AREA...ESPECIALLY LATE THIS
AFTERNOON THROUGH THE EARLY MORNING HOURS WEDNESDAY.

THE PRIMARY WEATHER THREAT IS FOR FLASH FLOODING. EXPECT
WIDESPREAD 1-2 INCH RAINFALL AMOUNTS...WITH HIGHER AMOUNTS OF
3-5 INCHES IN SPOTS. A FLASH FLOOD WATCH IS IN EFFECT FROM 5 PM
TUESDAY AFTERNOON THROUGH 7 AM WEDNESDAY MORNING. THE HEAVY RAIN
POTENTIAL COULD IMPACT AREA SOILS AND STREAMS MUCH FASTER THAN
USUAL DUE TO THE HEAVY RAINFALL THAT ALREADY OCCURRED OVER THE
WEEKEND.

THERE IS A SECONDARY THREAT FOR DAMAGING THUNDERSTORM WINDS LATE
THIS AFTERNOON AND EARLY THIS EVENING AS THE COLD FRONT MOVES ACROSS
AREAS WEST OF A LINE FROM ROCKSPRINGS TO CATARINA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ADDITIONAL RAIN IS EXPECTED OVER THE WEEKEND...WHICH MAY KEEP SOME
RIVERS RUNNING NEAR BANK-FULL...BUT NO OTHER SEVERE WEATHER IMPACTS
ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS SHOULD BE READY TO REPORT ANY SEVERE WEATHER...OR
OBSERVED HEAVY RAIN AND FLOODING.

In the hours before

Special weather statement, Oct 15, 6:42 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
642 PM CDT TUE OCT 15 2013

TXZ202-160045-
KINNEY-
642 PM CDT TUE OCT 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KINNEY COUNTY UNTIL 745
PM CDT...

AT 640 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF STANDART...OR 8 MILES WEST
OF BRACKETTVILLE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPOFFORD...
  BRACKETTVILLE...
  ANACACHO...
  ALAMO VILLAGE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2959 10034 2917 10015 2915 10057 2929 10068
TIME...MOT...LOC 2341Z 236DEG 27KT 2927 10054

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 9:03 PM CDTAreal Flood AdvisoryEWXMaverick117 min
Oct 16, 2:36 PM CDTRiver Flood WarningEWXUvalde6 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.